Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 159, NWS Shreveport, LA

May 11, 2017Gregg County, Smith County, Upshur County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at May 11, 2017, 6:46 PM CDT for Gregg County, Smith County, Upshur County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2017, 6:46 PM CDT (23:46 UTC)
Expired
May 11, 2017, 7:45 PM CDT
In force
59 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Gregg County, TX, Smith County, TX, Upshur County, TX

The radar

The Shreveport radar (KSHV), 110 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 2:43 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 11.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2017-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2017-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-373 J/kg
Mixed-layer LCL
755 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

073 
WUUS54 KSHV 112346
SVRSHV
TXC183-423-459-120045-
/O.NEW.KSHV.SV.W.0159.170511T2346Z-170512T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Shreveport LA
646 PM CDT THU MAY 11 2017

The National Weather Service in Shreveport has issued a

* Severe Thunderstorm Warning for...
  Northeastern Smith County in northeastern Texas...
  Southern Upshur County in northeastern Texas...
  Gregg County in northeastern Texas...

* Until 745 PM CDT

* At 645 PM CDT, a severe thunderstorm was located near Big Sandy, or
  9 miles west of Gladewater, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Longview, Kilgore, White Oak, Gladewater, Big Sandy, Clarksville
  City, East Mountain, Liberty City, West Mountain, Lakeport, Union
  Grove, Warren City and Judson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter such as an interior room, a
bathroom, closet or basement.

&&

LAT...LON 3258 9515 3266 9473 3240 9472 3248 9515
      3257 9516
TIME...MOT...LOC 2345Z 268DEG 19KT 3251 9510 

HAIL...1.00IN
WIND...60MPH
 
$$

13
2 follow-up statements
711 
WWUS54 KSHV 120021
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
721 PM CDT THU MAY 11 2017

TXC423-120030-
/O.CAN.KSHV.SV.W.0159.000000T0000Z-170512T0045Z/
Smith TX-
721 PM CDT THU MAY 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SMITH COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened and 
moved out of the warned area. Therefore, the warning has been 
cancelled.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northeastern Texas.

LAT...LON 3263 9488 3266 9473 3248 9472 3249 9485
TIME...MOT...LOC 0020Z 256DEG 30KT 3257 9475 

$$

TXC183-459-120045-
/O.CON.KSHV.SV.W.0159.000000T0000Z-170512T0045Z/
Upshur TX-Gregg TX-
721 PM CDT THU MAY 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHEASTERN UPSHUR AND CENTRAL GREGG COUNTIES...

At 720 PM CDT, a severe thunderstorm was located near Longview,
moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Longview, White Oak, East Mountain and Judson. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.

&&

LAT...LON 3263 9488 3266 9473 3248 9472 3249 9485
TIME...MOT...LOC 0020Z 256DEG 30KT 3257 9475 

HAIL...1.00IN
WIND...60MPH
 
$$

13
583 
WWUS54 KSHV 120037
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
737 PM CDT THU MAY 11 2017

TXC183-459-120047-
/O.EXP.KSHV.SV.W.0159.000000T0000Z-170512T0045Z/
Upshur TX-Gregg TX-
737 PM CDT THU MAY 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN UPSHUR AND
CENTRAL GREGG COUNTIES WILL EXPIRE AT 745 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northeastern Texas.

LAT...LON 3263 9488 3266 9473 3248 9472 3249 9485
TIME...MOT...LOC 0037Z 268DEG 19KT 3257 9465 

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 6:31 PM CDT, 15 minutes earlier.

Area forecast discussion, May 11, 6:31 PM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
631 PM CDT Thu May 11 2017

.AVIATION...
...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10 PM CDT...
Scattered to numerous SHRA/TSRA have been intermittently impacting
kggg and ktyr this evening, and will likely continue for the next
few hours before shifting to the east. Elsewhere, -SHRA with
intermittent thunder has been plaguing ktxk. The main bulk of the
precipitation activity will gradually push east-northeast this
evening, thus affecting kshv and ktxk within half-hour, and keld
and kmlu in the next 2-3 hours. The only uncertainty is klfk as
computer models hint at the precipitation remaining to the north
and northwest of the said TAF, which has been the case as of late.
Will opt to maintain a VCTS for now and amend as necessary.
Overnight once the precipitation demises, CIGS will deteriorate to
MVFR-IFR CIGS along with MVFR-IFR fog development. Although the
bulk of the precipitation will be ending late tonight, can not
rule out lingering -SHRA to impact just about any terminal
tomorrow morning-afternoon.

&&

.PREV DISCUSSION... /issued 254 PM CDT Thu May 11 2017/

UPDATE...
Severe Watch 209 has been issued for much of the SHV CWA until 10
PM. Storms continue to intensify, especially to our w where upper
level support is stronger. Expect the same in our area over the
next few hours as the dryline and trof push ewd. /12/

PREV DISCUSSION... /issued 214 PM CDT Thu May 11 2017/

DISCUSSION...
Dryline has made some ewd progress over the last few hrs, but is
still well w of the I-35 corridor. Hard to say whether the
dryline will make it into our are before being caught by the cold
front, but regardless, ongoing convection continues to increase in
coverage and intensity. Will likely be looking at a SVR watch
issuance within the next hour or so.

Models consistently indicate that an organized area of storms will
be ongoing by later this afternoon, which will slowly push s and
ewd into Deep E TX/N central LA tonight. Severe threat to diminish
with time, as upper flow becomes nearly parallel to the sfc front.
Models still show a fair amount of post-frontal rainfall as the
upper low moves sewd across AR. Sfc high pressure will work its
way swd into the region early Saturday morning, bringing clearing
skies and drier air to make for a very nice weekend.

Temps to warm rapidly during the weekend, despite the recent
fropa. Upper ridge will drift back ovhd through Monday, before our
next storm system brings swly flow aloft back to our region. Rain
chances to come back to the fcst by late Tuesday/early Wednesday.
/12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  66  79  60  82 /  80  30  10   0
MLU  67  80  60  80 /  70  40  20   0
DEQ  60  76  54  80 /  70  40  10   0
TXK  62  76  56  79 /  80  40  10   0
ELD  64  77  57  80 /  80  40  20   0
TYR  61  78  57  81 /  60  20  10   0
GGG  64  78  58  81 /  70  20  10   0
LFK  67  81  60  84 /  60  20  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

29/12
Hazardous weather outlook, May 11, 6:29 PM CDT, 17 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
629 PM CDT Thu May 11 2017

ARZ050-051-059>061-070>073-LAZ001>006-010>013-017>019-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-122330-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Sabine-Natchitoches-Winn-McCurtain-
Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-Marion-Smith-
Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina-
San Augustine-
629 PM CDT Thu May 11 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Tonight...

A Severe Thunderstorm Watch is in effect until 10 pm CDT this
evening. Severe thunderstorms will continued to develop this
evening into tonight, as a cold front and an upper level low
pressure  system moves across the Four-State Region. Large hail,
damaging wind gusts, locally moderate to heavy rainfall and
isolated tornadoes will be the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Showers and perhaps a few thunderstorms may linger Friday morning,
before dissipating later in the day. Otherwise, no hazardous
weather is expected through the remainder of the forecast period.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators and storm spotters will be needed this evening into
tonight.

LAZ014-020>022-122330-
Ouachita-Grant-Caldwell-La Salle-
629 PM CDT Thu May 11 2017

This Hazardous Weather Outlook is for portions of north central
Louisiana.

.DAY ONE...Tonight...

As scattered to numerous showers and thunderstorms push east
northeast towards central Louisiana later tonight, a few of the
storms could become strong and briefly produce small hail and
gusty winds. In addition, moderate rainfall will be a possibility.
Otherwise, the threat for widespread significant severe weather
will be low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Showers and perhaps a few thunderstorms may linger Friday morning,
before dissipating later in the day. Otherwise, no hazardous
weather is expected through the remainder of the forecast period.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators and storm spotters will be needed this evening into
tonight

In the hours before

Special weather statement, May 11, 5:03 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Shreveport LA
503 PM CDT THU MAY 11 2017

ARZ050-051-112245-
Howard AR-Sevier AR-
503 PM CDT THU MAY 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEVIER AND EASTERN
HOWARD COUNTIES UNTIL 545 PM CDT...

At 503 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ben Lomond, or 10 miles west of Mineral Springs, moving northeast at
30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Nashville, Dierks, Lockesburg, Ben Lomond, Corinth, Center Point, Oak
Grove, Muddy Fork, Silver Ridge, Provo and Bellview.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southwestern Arkansas.

LAT...LON 3420 9392 3419 9392 3419 9390 3411 9382
      3395 9383 3383 9411 3391 9423 3424 9396
TIME...MOT...LOC 2203Z 234DEG 27KT 3389 9410

13
Special weather statement, May 11, 5:14 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Shreveport LA
514 PM CDT THU MAY 11 2017

TXZ150-151-112300-
Panola TX-Rusk TX-
514 PM CDT THU MAY 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR PANOLA AND SOUTHEASTERN RUSK
COUNTIES UNTIL 600 PM CDT...

At 514 PM CDT, Doppler radar was tracking a strong thunderstorm over
Minden, or 11 miles southeast of Henderson, moving northeast at 55
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Carthage, Deberry, Pinehill, Minden, Mount Enterprise, Gary City,
Midyett, Dotson, Deadwood, Front, Fairplay and Woods.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northwestern Louisiana...and eastern and northeastern Texas.

LAT...LON 3206 9481 3236 9405 3208 9404 3197 9443
      3197 9451 3195 9451 3189 9472
TIME...MOT...LOC 2214Z 244DEG 50KT 3201 9468

15
Special weather statement, May 11, 5:19 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Shreveport LA
519 PM CDT THU MAY 11 2017

TXZ108>110-124-112300-
Camp TX-Wood TX-Franklin TX-Titus TX-
519 PM CDT THU MAY 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FRANKLIN...NORTHEASTERN
WOOD...SOUTHWESTERN TITUS AND CAMP COUNTIES UNTIL 600 PM CDT...

At 519 PM CDT, Doppler radar was tracking a strong thunderstorm over
Winnsboro, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Pittsburg, Winnsboro, Leesburg, Scroggins, Newsome, Rocky Mound and
Harvard.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northeastern Texas.

LAT...LON 3296 9531 3298 9531 3312 9494 3293 9486
      3289 9529
TIME...MOT...LOC 2219Z 254DEG 27KT 3294 9526

13
Local storm report, May 11, 6:02 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
602 PM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HAIL             DETROIT                 33.67N 95.27W
05/11/2017  E0.88 INCH       RED RIVER          TX   PUBLIC

            REPORT OF NICKEL SIZE HAIL NEAR DETROIT
            SUPERETTE GROCERY STORE.

&&

20
Local storm report, May 11, 6:07 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
607 PM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TORNADO          6 SW HAWKINS            32.53N 95.27W
05/11/2017                   SMITH              TX   TRAINED SPOTTER

            SPOTTER REPORTS TORNADO ON GROUND NEAR THE
            INTERSECTION OF FM 14 AND FM 16 IN THE RED
            SPRINGS COMMUNITY.

&&

20
Special weather statement, May 11, 6:43 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Shreveport LA
643 PM CDT THU MAY 11 2017

TXZ125-126-137-138-120030-
Upshur TX-Gregg TX-Harrison TX-Marion TX-
643 PM CDT THU MAY 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARION...HARRISON...EAST
CENTRAL UPSHUR AND NORTH CENTRAL GREGG COUNTIES UNTIL 730 PM CDT...

At 643 PM CDT, Doppler radar was tracking a strong thunderstorm near
Diana, or 8 miles northeast of Longview, moving east at 50 mph.

Dime size hail and winds of 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Longview, Marshall, Hallsville, Jefferson, Diana, Karnack, Woodlawn,
Smithland, Berea, Harleton, Gray, Scottsville, Uncertain, Nesbitt,
Leigh, Jonesville and Judson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northeastern Texas.

LAT...LON 3251 9481 3275 9479 3286 9406 3249 9406
TIME...MOT...LOC 2342Z 268DEG 42KT 3263 9468

15

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:14 PM CDTSpecial Weather StatementSHVGregg, Harrison16 min
May 10, 7:52 PM CDTSpecial Weather StatementSHVCass23 min
May 11, 2:57 PM CDTSpecial Weather StatementSHVCamp33 min
May 11, 3:38 PM CDTSpecial Weather StatementSHVRed River37 min
May 11, 4:21 PM CDTSpecial Weather StatementSHVRed River39 min
May 11, 4:45 PM CDTSpecial Weather StatementSHVCherokee45 min
May 11, 5:03 PM CDTSpecial Weather StatementSHVWood57 min
May 11, 5:14 PM CDTSpecial Weather StatementSHVPanola46 min
May 11, 5:19 PM CDTSpecial Weather StatementSHVCamp41 min
May 11, 5:21 PM CDTSevere Thunderstorm WarningSHVSmith, Upshur, Wood54 min
May 11, 5:26 PM CDTTornado WarningSHVSmith, Upshur, Wood49 min
May 11, 5:34 PM CDTSevere Thunderstorm WarningSHVRed River26 min
May 11, 6:10 PM CDTTornado WarningSHVGregg, Smith, Upshur50 min
May 11, 6:43 PM CDTSpecial Weather StatementSHVHarrison, Marion47 min
May 11, 6:47 PM CDTSpecial Weather StatementSHVNacogdoches58 min
May 11, 6:58 PM CDTSevere Thunderstorm WarningSHVCherokee, Nacogdoches, Rusk62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.